Breast Cancer Drug Linked To Heart Problems

August 10, 2011 by staff 

Breast Cancer Drug Linked To Heart ProblemsBreast Cancer Drug Linked To Heart Problems, The first study to investigate the effect of breast cancer drug trastuzumab (Herceptin) in the heart and vascular function in elderly patients has been found to increase the risk of heart problems, particularly in women with a history of heart disease, diabetes or both.

The study authors looked at records of 45 women aged between 70 and 92 who had been treated with trastuzumab, since 2005 and found that 26.7% (12) of patients developed heart problems caused by drug – a slightly higher rate than that observed in previous clinical trials in young, healthy.

Thirty-three percent of women with a history of heart problems heart disease and symptomatic or asymptomatic, as a result of taking trastuzumab, compared with only 9.1% of women without a history, and 33.3% of women with problems of diabetes that develops in comparison to only 6.1% without the condition. When treatment with trastuzumab was arrested, all but one of the women recovered fully, five of them were able to restart treatment.

Trastuzumab is the current standard of care for women diagnosed with breast cancer expressing the HER2 protein on the surface of cancer cells (HER2-positive breast cancer). Although breast cancer is more common in older women, clinical trials of trastuzumab have been carried out in younger women, “ideal patients” who have few or no other health issues.

Dr. Cesar Serrano, who conducted the research while working as a clinical researcher in the Department of Oncology Medical Center Breast Cancer in the Hospital Vall d’Hebron in Barcelona, Spain, said: “This is the first specific study to evaluate trastuzumab-related toxicity to the heart and cardiovascular factors that are associated with an increased risk in a selected population of elderly patients with breast cancer.

“Trastuzumab is generally well tolerated, although there are some concerns about what causes heart problems, yet few risk factors have been identified among patients in clinical trials, most of which are usually less than 70 years and have good general health. Our study showed a significantly higher incidence of cardiac events among patients over 70 with cardiovascular risk factors as a history of heart disease and diabetes.

“Approximately 70% of all newly diagnosed cancers occur in patients over 65 years and, given the expected increase in the absolute number of patients with cancer of the elderly in coming decades in Western countries, there is an unmet need for information about the efficacy and safety of cancer treatments in clinical practice. The data in this report can serve to advise physicians to be aware of the symptomatic and asymptomatic cardiac dysfunction in elderly patients.

We believe it is reasonable to refer elderly patients with breast cancer to a cardiologist if one or more cardiovascular risk factors are present before or during treatment with trastuzumab. Moreover, closer monitoring of the first symptoms and cardiac function is highly recommended. ”

Asymptomatic cardiotoxicity was defined as when no obvious symptoms of heart problems, but the evaluation (usually by scanning or echocardiography) function of the left ventricle of the heart, shows an absolute decrease of 10% or more, which resulting in ejection fraction (LVEF) less than 50% of normal normal function, or an absolute decline of over 20%. Symptomatic cardiotoxicity, such as congestive heart failure, has obvious physical symptoms such as difficulty breathing and swelling of limbs.

Of the 12 patients who developed heart problems, decreased LVEF developed eight four developed asymptomatic and symptomatic congestive heart failure. All eight asymptomatic patients fully recovered after they stopped taking trastuzumab, and then reintroduced the drug in four patients. Only one of them had a repeat asymptomatic drop in LVEF, which improved without treatment is withdrawn.

“One of the main features of trastuzumab cardiotoxicity is its reversibility. It is a well-known phenomenon that is different from other chemotherapeutic agents such as anthracyclines. Reversibility normally occurs with interruption of treatment, but can also occur spontaneously,” said Dr. Serrano. “The decision to restore trastuzumab, or continue with it, should be taken case by case, with a cardiologist.”

Of the four patients who developed symptomatic congestive heart failure, three recovered cardiac function after stopping trastuzumab therapy and receiving normal heart, and one was able to resume trastuzumab without further problems. The fourth woman did not recover cardiac function, showing only a slight improvement and the doctors not to reintroduce any cancer treatment because of this. She died three months later due to progression of their cancer.

Dr. Serrano, who now works as a postdoctoral researcher at Brigham and Women’s Hospital in Boston, USA, concluded: “It is important to be cautious in interpreting the data given the small number of women participating in the study and very limited power to detect small differences. However, until the cardiac safety data in elderly patients who received trastuzumab is available from clinical trials, this study may contribute to the identification of older women with cancer breast are more likely to develop heart problems during treatment with trastuzumab. “

Report to Team

Please feel free to send if you have any questions regarding this post , you can contact on

Disclaimer: The views expressed on this site are that of the authors and not necessarily that of U.S.S.POST.


Comments are closed.